Xalkori Side Effects - 1256247

11 posts / 0 new
Last post
gg1980
Xalkori Side Effects - 1256247

I was diagnosed Jan 18 2013 with Stage IV adenocarcinoma, mets to brain and spine. I did have a second opinion. Subsequently I found out I have the ALK mutation and started on Xalkori in late February. Approximately the same time I had gamma knife. I have been feeling quite good with a good energy level until approximately 1-1/2 weeks ago and feel like I have hit a wall. Sleeping is a problem and an apparent side effect. Today I have a burning sensation on my forearms, shins and occasionally my chest. No paid is associated with this feeling. Today I made a trip to Urgent Care was given an ECG with normal results and was advised the nerve sensation (burning) is a normal side effect for Chemo. Is this true? I read this site frequently but can't find this specific side effect mentioned.

double trouble
Reply To: Xalkori Side Effects

peripheral neuropathy is sometimes a side effect of therapy. There is medication available that really helps. Ask your oncologist or primary care physician.
Debra

gg1980
Reply To: Xalkori Side Effects

Double Trouble. Thank you.

aunttootsie001
Reply To: Xalkori Side Effects

So your doing Chemo? You said you tested positive for the ALK are you going on the Xalkori? Lorrie

gg1980
Reply To: Xalkori Side Effects

i am on Xalkori..i didn't think it is was chemo but most folks call it there. Thank you for your help.

aunttootsie001
Reply To: Xalkori Side Effects

Oh Sorry, I went back and read it over again. I myself have a slight Numb tingling in my right thigh but not bad! Sometimes my tongue gets tingly! Not sever enough to be a bother! Are you on full dose? Lorrie

certain spring
Reply To: Xalkori Side Effects

Hi there, gg1980. It's great to hear they found the ALK mutation. Neuropathy is usually associated with chemotherapy but it can also occur with Xalkori - in fact, the Pfizer literature specifically mentions a "burning sensation" as a possible side effect:
http://www.pfizerpro.com/hcp/xalkori/adverse-reactions
I hope they dosed you up in the ER with something that is helping. GRACE has a number of posts on neuropathy that might be useful, for example:
http://cancergrace.org/cancer-treatments/2009/07/19/cancer-related-neuro...
As for the "chemotherapy" label, you're right of course that Xalkori is a targeted therapy and not a chemotherapy drug, but try telling that to any doctor who does not treat lung cancer patients (and even some who do ... ). People are still learning.
If you're still having trouble, your oncologist might want to consider reducing the dose. I recommend our excellent thread for ALK positive patients, where others might be able to share experiences:
http://cancergrace.org/topic/alk-or-ros1-nsclc-patient-group
I hope the crizotinib helps you. All best.

double trouble
Reply To: Xalkori Side Effects

gg1980, I see certain spring has provided you with some good links. I just wanted to come back to add that there are two medications typically prescribed for nerve pain. I had side effects with one, but the other is working great. Also, you will have to work with your doctor to get the dose just right. The idea is to prevent pain in the first place, which is much easier than getting rid of it once it has taken hold.

Good Luck and I'll look for your updates on the patient group thread http://cancergrace.org/topic/alk-or-ros1-nsclc-patient-group

Debra

gg1980
Reply To: Xalkori Side Effects

Thanks. I just asked to join. While I am familiar with this site I only recently began experiencing problems. FYI my second opinion was with Dr. West. Amazing man.

My original thinking that Xalkori is not chemo was confirmed today by my ONC office.

Dr West
Reply To: Xalkori Side Effects

I hope you find XALKORI tolerable, given how helpful it can be for people with an ALK rearrangement. I must admit I haven't seen patients with neuropathy symptoms, but given how uncommon these mutations are, we're all still gaining experience with what we can expect to see. Thanks for sharing your experience (this can go out to everyone offering their insights), since it helps me get a better sense of the range of what patients might expect. Also, thanks for your kind words.

I look forward to an update on how things are going for you. Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

craig
craig's picture
Reply To: Xalkori Side Effects

Welcome, gg!

gg,

I have participated in discussions with quite a few ALKies and although I don't specifically remember burning sensation I do remember neuropathy mentioned as something at least one or two have experienced, which is consistent with what the side-effects web page mentions. You've already gotten some really good answers above that might meet your needs.

Yes, I have heard it said that Xalkori would be considered a biologic drug rather than chemo, but some chemo drugs are somewhat biologic, too, rather than just trying to kill anything that grows fast. I think people could agree that the term "targeted therapy" might distinguish it best.

BTW, one common visual effect that I don't see listed on that page is palinopsia. The term describes what I see (i.e., translucent trailing after-images, sometimes seeming like threads).

FYI - Another side effect that often found in men is low testosterone. I think I saw another research abstract on that just this week. Opinions differ, though, on whether it is really clinically signficant in most of them. I don't notice much difference myself so I haven't rushed to replace it when it eventually went low.

Best hopes,

Craig

_________________________________
Stage 4 ROS1+ [mucinous BAC] adenocarcinoma NSCLC since 2011
Xalkori (crizotinib) 5 yrs
Alimta (pemetrexed) + carboplatin (mere months)
TPX-0005 (repotrectinib) TBD (1+ years as of Fall 2018)